Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 47, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 11, 2008, 3:45 PM EDT for Okeechobee County, Saint Lucie County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2008, 3:45 PM EDT (19:45 UTC)
- Expired
- Jun 11, 2008, 4:32 PM EDT
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Okeechobee County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 4:05 PM EDT | HAIL 0.7 | 5 E Okeechobee, FL | A SHORT DURATION OF SMALL HAIL WITH SOME DIME SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 111946 SVRMLB FLC093-111-112045- /O.NEW.KMLB.SV.W.0047.080611T1945Z-080611T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 345 PM EDT WED JUN 11 2008 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN OKEECHOBEE COUNTY IN FLORIDA. SOUTHWESTERN ST. LUCIE COUNTY IN FLORIDA. * UNTIL 445 PM EDT * AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOUTHWESTERN ST. LUCIE COUNTY...OR 14 MILES EAST OF OKEECHOBEE... AND MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES...INCLUDING STATE ROAD 70. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 2740 8080 2746 8056 2721 8047 2721 8076 TIME...MOT...LOC 1945Z 162DEG 9KT 2727 8060 $$ WEITLICH
3 follow-up statements
000 WWUS52 KMLB 112005 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 403 PM EDT WED JUN 11 2008 FLC093-111-112045- /O.CON.KMLB.SV.W.0047.000000T0000Z-080611T2045Z/ OKEECHOBEE FL-ST. LUCIE FL- 403 PM EDT WED JUN 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR SOUTHWESTERN ST. LUCIE AND EASTERN OKEECHOBEE COUNTIES... AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LARGE CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE MOST INTENSE STORM WAS LOCATED OVER THE SAINT LUCIE-OKEECHOBEE COUNTY LINE...10 MILES EAST OF OKEECHOBEE NEAR STATE ROAD 70... MOVING WEST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN OKEECHOBEE COUNTY THROUGH 420 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. LAT...LON 2740 8080 2746 8056 2721 8047 2721 8076 TIME...MOT...LOC 2003Z 078DEG 4KT 2726 8067 $$
000
WWUS52 KMLB 112027
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EDT WED JUN 11 2008
FLC093-112035-
/O.CAN.KMLB.SV.W.0047.000000T0000Z-080611T2045Z/
OKEECHOBEE FL-
425 PM EDT WED JUN 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKEECHOBEE COUNTY
IS CANCELLED...
AT 425 PM...DOPPLER RADAR SHOWED THAT STORMS OVER OKEECHOBEE COUNTY
HAD WEAKENED...AND WERE NO LONGER CAPABLE OF PRODUCING LARGE HAIL OR
DAMAGING WINDS AT THIS TIME. THEREFORE THW WARNING HAS BEEN CANCELED.
LAT...LON 2733 8067 2739 8067 2739 8068 2743 8068
2746 8056 2731 8051 2730 8050 2728 8049
TIME...MOT...LOC 2025Z 202DEG 8KT 2742 8056
$$
FLC111-112045-
/O.CON.KMLB.SV.W.0047.000000T0000Z-080611T2045Z/
ST. LUCIE FL-
425 PM EDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WESTERN AND CENTRAL SAINT LUCIE COUNTY...
AT 425 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED OVER CENTRAL ST. LUCIE COUNTY...14 MILES WEST OF
WHITE CITY...MOVING NORTH AT 9 MPH TOWARD STATE ROAD 68 AND THE
FLORIDA TURNPIKE.
LAT...LON 2733 8067 2739 8067 2739 8068 2743 8068
2746 8056 2731 8051 2730 8050 2728 8049
TIME...MOT...LOC 2025Z 202DEG 8KT 2742 8056
$$
CRISTALDI000
WWUS52 KMLB 112032
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
430 PM EDT WED JUN 11 2008
FLC111-112040-
/O.CAN.KMLB.SV.W.0047.000000T0000Z-080611T2045Z/
ST. LUCIE FL-
430 PM EDT WED JUN 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SAINT LUCIE COUNTY
HAS BEEN CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD EXITED WESTERN SAINT LUCIE COUNTY...
AND HAS MOVED INTO NORTH CENTRAL SAINT LUCIE COUNTY.
THE WARNING FOR WESTERN SAINT LUCIE COUNTY IS THEREFORE CANCELED...
AND A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NORTH
CENTRAL SAINT LUCIE COUNTY.
LAT...LON 2733 8067 2739 8067 2739 8068 2743 8068
2746 8056 2731 8051 2730 8050 2728 8049
TIME...MOT...LOC 2030Z 202DEG 8KT 2743 8056
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:28 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 11, 2:28 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 228 PM EDT WED JUN 11 2008 ...STORM COVERAGE AND INTENSITY TO INCREASE THROUGH THE LATE AFTERNOON... .DISCUSSION... TONIGHT...LATE AFTERNOON SEA BREEZE INTERACTION CONVECTION OVER THE INTERIOR WILL WIND DOWN DURING THE EVENING. DEEP LAYER RIDGING AND LOWER LEVELS DECOUPLING WILL ALLOW THE WINDS TO BECOME LIGHT/CALM AFTER MIDNIGHT. THURSDAY...EXPECTING SEA AND LAKE OKEECHOBEE BREEZE CIRCULATIONS TO DEVELOP BY EARLY AFTERNOON. INITIALLY SEA BREEZES MAY PRODUCE ISOLATED SHOWERS ALONG THE SPACE AND TREASURE COASTS DURING THE MORNING. STORMS WILL DEVELOP ALONG THE SEA BREEZE AS IT PUSHES INLAND DURING THE MID AFTERNOON AND INCREASE IN COVERAGE LATE AFTERNOON AS EAST AND WEST COAST SEA BREEZES BEGIN MERGING OVER THE INTERIOR. COOL TEMPERATURES ALOFT...-8 TO 10C AT 500MB...MAY PRODUCE SOME STRONGER STORMS MID TO LATE AFTERNOON ESPECIALLY WHERE EAST AND WEST COAST SEA BREEZES INTERACT. FRI THRU SUNDAY...LOW LEVEL RIDGE AXIS WILL BECOME ESTABILSHED TO THE NORTH OF EC FL PRODUCING AN EASTERLY COMPONENT TO FLOW SURFACE THROUGH STEERING LEVELS WITH STORM MOTION TOWARD THE WEST. ATMOSPHERE WILL HAVE ADEQUATE MOISTURE AND INSTABILITY TO PRODUCE SCT/CHC POPS EACH DAY WITH STORMS INITIALLY FORMING NEAR THE EAST COAST THEN CHANCES INCREASING HEADING THROUGH THE AFTN AS ACTIVITY MOVES/PROPAGATES THROUGH THE INTERIOR SECTIONS. EXTENDED (PREVIOUS DISCUSSION)...A FRONTAL BOUNDARY ASCD WITH THE MENTIONED UPR WAVE LOOKS TO SETTLE ACROSS N FL BY EARLY MON AND PRESENCE OF BOUNDARY WL ACT TO INCREASE RAIN CHCS MAINLY ACROSS THE NORTH AND CENTRAL. SCT THUNDER REMAINS A REASONABLE BET THROUGH MIDWEEK CONSIDERING PRESENCE OF STALLED BOUNDARY OVER PENINSULA AND SUITABLE MOISTURE. && .AVIATION...EXPECTING MVFR/IFR CONDITIONS INTERIOR ROUTES AND TAF SITES DUE TO AFTERNOON/EVENING THUNDERSTORMS. VFR CONDITIONS MIDNIGHT TO JUST BEFORE SUNRISE WHEN LOCAL MVFR/IFR CONDITIONS ARE FORECAST DUE TO PATCHES OF MIST/BR AND CEILINGS MAINLY OVER INTERIOR ROUTES. && .MARINE...WEATHER BUOYS RECORDING 1 TO 2 FOOT SEAS AND LIGHT EASTERLY WINDS. WINDS WILL GO BACK TO LIGHT/CALM LATE EVENING AS SEA BREEZE LOSES ITS INFLUENCE. LIGHT SOUTHERLY WINDS THURSDAY MORNING BECOME EASTERLY AS SEA BREEZES FORM LATE MORNING EARLY AFTERNOON. WINDS AND SEAS REMAIN WELL BELOW HIGHLIGHT CRITERIA NEXT SEVERAL DAYS. STORMS REMAIN MAIN CONCERN TO MARINERS...BUT STORM COVERAGE WILL BE DECREASING TO ISOLATED LATE WEEK INTO THE WEEKEND. && .FIRE WEATHER...OUTSIDE OF LIGHTNING SPARKED BRUSH FIRES MIN RH SHOULD NOT BE A FACTOR NEXT FEW DAYS. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 87 72 88 / 20 50 20 30 MCO 72 90 72 90 / 30 60 30 40 MLB 73 87 72 88 / 30 50 20 30 VRB 72 88 72 88 / 30 50 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && WIMMER/GLITTO/WEITLICH
Hazardous weather outlook, Jun 11, 9:15 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 915 AM EDT WED JUN 11 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-111900- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 915 AM EDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... AN UPPER LEVEL LOW OFF THE NORTHEAST FLORIDA COAST IN COMBINATION WITH DAYTIME HEATING...PLENTIFUL MOISTURE AND THE DEVELOPING EAST COAST SEA BREEZE BOUNDARY WILL GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING HOURS. INITIAL ACTIVITY MAY DEVELOP ALONG THE EAST COAST SEA BREEZE ACROSS THE COASTAL COUNTIES DURING THE EARLY AFTERNOON. BY LATE AFTERNOON...MUCH OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO CONCENTRATED OVER INTERIOR SECTIONS OF EAST CENTRAL FLORIDA AS THE EAST COAST SEA BREEZE AND THUNDERSTORM OUTFLOW BOUNDARIES INTERACT TO TRIGGER ADDITIONAL STORMS. THE PRIMARY THUNDERSTORM HAZARDS WILL LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS WITH THE STRONGER STORMS. A FEW STORMS MAY REACH SEVERE LIMITS WITH STRONG DOWNBURST WIND GUSTS AND HAIL. ...FLOOD IMPACT... STORM MOTION WILL BE SLOW TODAY AT ONLY 5 TO 10 MPH WITH LOCALLY HEAVY RAINFALL AMOUNTS OF TWO TO THREE INCHES EXPECTED WITH STRONGER STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING OF URBAN...LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE END OF THE WEEK...WITH ACTIVITY FOCUSING ACROSS FAR INTERIOR SECTIONS BY SATURDAY AS DRIER ONSHORE FLOW IS EXPECTED. A TROUGH OF LOW PRESSURE ACROSS THE SOUTHEAST STATES NEXT WEEK WILL INCREASE SHOWER AND THUNDERSTORMS CHANCES AGAIN WITH STEERING FLOW TOWARD THE EAST COAST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. VOLKMER/WIMMER
In the hours before
Special weather statement, Jun 11, 3:08 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 308 PM EDT WED JUN 11 2008 FLZ059-064-112000- MARTIN-ST. LUCIE- 308 PM EDT WED JUN 11 2008 ...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN MARTIN COUNTY...SOUTH CENTRAL ST. LUCIE COUNTY... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER NORTHWESTERN MARTIN COUNTY...MOVING NORTHEAST AT 5 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. WEITLICH
Special weather statement, Jun 11, 3:38 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 338 PM EDT WED JUN 11 2008 FLZ058-059-112030- OKEECHOBEE-ST. LUCIE- 338 PM EDT WED JUN 11 2008 ...A LARGE STORM WITH EXCESSIVE LIGHTNING OVER SOUTHWESTERN SAINT LUCIE COUNTY IS BUILDING TOWARD OKEECHOBEE COUNTY... AT 337 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING 14 MILES SOUTHEAST OF COUNTRY HILLS ESTATES...BUILDING TOWARD THE NORTHWEST AT 10 MPH. THE STORM WILL CROSS STATE ROAD 70 NEAR THE SAINT LUCIE-OKEECHOBEE COUNTY LINE. THIS STORM RECENTLT PRODUCED 107 CLOUD TO GROUND STRIKES IN A 5 MINUTE PERIOD...OR OVER 20 CLOUD TO GROUND STRIKES PER MINUTE. THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES... DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS ENDED. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:29 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Saint Lucie | 47 min |
| Jun 11, 5:02 PM EDT | Areal Flood Advisory | MLB | Volusia | 88 min |
| Jun 11, 5:15 PM EDT | Areal Flood Advisory | MLB | Osceola | 90 min |
| Jun 11, 6:24 PM EDT | Areal Flood Advisory | MLB | Lake, Orange, Seminole, Volusia | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.